Exanthematous Drug Eruption

Exanthematous or maculo-papular eruptions, often reported as "drug rashes'' or "drug eruptions'' are the most common ADRs affecting the skin. The main mechanism is probably immunologic, and may correspond to type IV delayed cellmediated hypersensitivity reaction.

The eruption usually occurs between 4 and 14 days after beginning a new therapy, and even a few days after it has ceased (''eruption of the ninth day''). However, it can develop sooner, especially in the case of rechallenge. The eruption consists of erythematous macules, papules, often symmetric. They begin on the trunk, upper extremities, and progressively become confluent (Figure 34.1, between pp. 426 and 427). The eruption is typically polymorphous: morbilliform or sometimes urticar-ial on the limbs, confluent on the thorax, purpuric on the feet. Mucous membranes are usually not involved. Prurit and low-grade fever are often associated with the eruption, which frequently lasts one to two weeks.

Cutaneous pathological slides exhibit a mild lymphocytic infiltrate around vessels of the dermis, and a few necrotic keratinocytes within the epidermis. This pattern is not specific and cannot help to distinguish a drug eruption from an eruption of another cause.

The differential diagnosis of exanthematous drug reactions includes viral eruptions (EBV, CMV, HHV6, Parvovirus B19, etc.), toxinic eruptions, acute Graft-vs-Host reaction, Kawasaki syndrome, Still's disease, etc. Dermatologists usually consider that viral infections are the cause of most drug eruptions in children, while drugs are more frequently responsible in adults.

Treatment is largely supportive, usually after the removal of the offending agent, associated with topical corticosteroid and systemic antipruritic agents. When the suspected drug is of paramount importance for the patient (e.g. antibacterial sulphonamides in AIDS patients) treating ''through the eruption'' can be considered as an option. In most instances, the eruption will disappear in about the same time as if the drug had been withdrawn. Because a few patients may experience a progressive worsening of the eruption leading to one of the severe reactions described below, the benefit-risk ratio of this attitude should be carefully weighted and the evolution of the rash strictly monitored.

Most drugs can induce an erythematous eruption in about 1% of users. The following drugs have higher risks (more than 3% of users): allopurinol, aminopenicillins, cephalosporins, antiepileptic agents and antibacterial sulphonamides.

Drug Free Life

Drug Free Life

How To Beat Drugs And Be On Your Way To Full Recovery. In this book, you will learn all about: Background Info On Drugs, Psychological Treatments Statistics, Rehab, Hypnosis and Much MORE.

Get My Free Ebook


Post a comment